Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 10, 2017, 4:00 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2017, 4:00 PM PDT (23:00 UTC)
- Expired
- Sep 10, 2017, 5:00 PM PDT
- In force
- 60 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 23 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WUUS56 KLOX 102300
SVRLOX
CAC079-083-110000-
/O.NEW.KLOX.SV.W.0003.170910T2300Z-170911T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OXNARD CA
400 PM PDT SUN SEP 10 2017
The National Weather Service in OXNARD has issued a
* Severe Thunderstorm Warning for...
Northwestern Santa Barbara County in southwestern California...
Eastern San Luis Obispo County in southwestern California...
* Until 500 PM PDT
* At 354 PM PDT, a severe thunderstorm was located near Figueroa
Mountain, or 18 miles east of Santa Maria, moving northwest at 35
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Santa Maria...Arroyo Grande...Figueroa Mountain...Black Mountain...
Highway 166 between Twitchell Dam and the Cuyama Valley...
and Carrizo Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3488 11966 3463 11983 3484 12045 3493 12067
3503 12064 3510 12064 3513 12065 3513 12066
3514 12066 3515 12068 3517 12071 3561 12026
TIME...MOT...LOC 2254Z 117DEG 49KT 3491 12011
HAIL...0.75IN
WIND...60MPH
$$
Kaplan/db/rm1 follow-up statement
319
WWUS56 KLOX 102341
SVSLOX
Severe Weather Statement
National Weather Service OXNARD CA
441 PM PDT SUN SEP 10 2017
CAC079-083-110000-
/O.CON.KLOX.SV.W.0003.000000T0000Z-170911T0000Z/
Santa Barbara CA-San Luis Obispo CA-
441 PM PDT SUN SEP 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR NORTHWESTERN SANTA BARBARA AND EASTERN SAN LUIS OBISPO
COUNTIES...
At 433 PM PDT, the severe thunderstorm has broken off into two
separate storms. One of the thunderstorms was heading towards Santa
Maria while the other was over Miranda Pine Mountain. Besides heavy
rain, NWS Doppler radar indicated dime size hail. Expect damaging
wind gusts to 60 mph with these storm cells.
HAZARD...60 mph wind gusts and near penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Santa Maria...Pismo Beach...San Luis Obispo...Arroyo Grande...
Sisquoc...Figueroa Mountain...
Highway 166 between Twitchell Dam and the Cuyama Valley...
and Carrizo Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3488 11966 3463 11983 3484 12045 3493 12067
3503 12064 3510 12064 3513 12065 3513 12066
3514 12066 3515 12068 3517 12071 3561 12026
TIME...MOT...LOC 2333Z 117DEG 49KT 3515 12069
HAIL...0.75IN
WIND...60MPH
$$
Kaplan/DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:49 PM PDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 10, 1:49 PM PDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
149 PM PDT Sun Sep 10 2017
.SYNOPSIS...
Low pressure will drift south off the California Coast today
before pushing inland during the week. The location of the low
will support a good chance of showers and thunderstorms this
afternoon into Monday or Monday night, followed by drier weather.
Temperatures will cool through the week.
&&
.SHORT TERM...(TDY-WED)
Latest visible satellite imagery indicated mostly clear skies
with cumulus buildups now starting to occur across the mountains.
There were some morning thunderstorms occurring across the coastal
waters. The storm complex that moved northwest across the Channel
Islands has moved just off the coast of Pt. Conception. Showers
and isolated to scattered thunderstorms are expected to increase
through this afternoon and evening, especially across the
mountains and Antelope Valley. An upper 577 DM low was located
around 350 miles W of San Diego late this morning. The position of
the upper low will be conducive in drawing up monsoonal moisture
from Nrn Mexico today through Monday morning for the region,
including coast and coastal waters. The threat will then focus
more on the mountains and Antelope Valley Monday afternoon and
evening.
The main concern today with thunderstorms will be the potential
for flash flooding as thunderstorms begin to train across the same
areas. The steering winds which will be from SE to NW will not be
terribly weak, however the training aspect of storms could bring
the potential for flash flooding across the mountains, Antelope
Valley and across recent burn areas in valley locations. A flash
flood watch remains in effect through tonight for these areas.
In addition, some thunderstorms could be strong with gusty
outflow winds in excess of 50 mph, as well as hail possibly
approaching severe levels. With the Precipitable Water values not
as impressive as a few days earlier, the drier air aloft will
help strengthen the downward acceleration of a downdraft.
The upper low will move little over the next 24 hours, so there
will continue to be a threat for showers or isolated thunderstorms
over the coastal waters through monday morning as well as coastal
areas. However, the focus of precipitation will shift back to the
mountains and Antelope Valley and interior valleys into SLO
County by Monday afternoon. There will continue to be enough mid
level moisture and some marginal instability. Rainfall totals over
the next few days will vary from some areas receiving nothing,
while others can receive as much as an inch associated with
thunderstorms.
High temps today have really climbed compared to yesterday due to
the offshore wind component. LAX-DAG was -1.4MB this afternoon,
which is enough reason to understand the temp increase across the
region. Today should be the warmest over the next several days.
Most valley locations were up double digits from this time
yesterday. Warmest valley locations will reach the mid to upper
90s today. Both Tue/Wed should be trending cooler. The threat of
thunderstorms does go down but will add a slight chance for the LA
County Mtns and Antelope Valley Tue afternoon as models continue
to show some instability and limited mid level moisture across
that part of the forecast area. Not anticipating any low clouds
across coastal areas through Monday night. Onshore gradients will
increase Tue, and max temps should be several degrees lower in
most areas on Tue.
.LONG TERM...(THU-SUN)
The upper low will move into Central CA on Wed. The EC is faster
with the eastward progression, shows it moving into NV late in
the day, while the GFS keeps it over far northern SLO County. This
is a big departure from previous runs, so would tend to slightly
favor the EC in this case. Either way, expect a deepening marine
layer and an increasing onshore push Tue night/Wed. This should
cause more extensive night through morning low clouds Tue
night/Wed morning. Expect a more few degrees of cooling in most
areas Wed, with below normal temps across the region. The upper
system will cont to move eastward into the Rockies on Thu, while
another trough moves into the Pac NW Thu and into the Great Basin
on Fri. This should keep widespread night through morning low
clouds in most coastal and valley areas Wed night through Fri,
with temps remaining somewhat below normal. Some warming is
possible on Sat as heights begin to rise across the forecast area.
&&
.AVIATION...10/18z
At 17z at KLAX... The inversion was around 500 feet. The top of
the inversion was around 2000 feet with a temperature of 28
degrees Celsius.
Overall... Moderate to high confidence in the current TAFs. The
reduced confidence is primarily due to the uncertainty in the
timing of the showers. There is also some uncertainty in the
timing... intensity... and extent of the marine intrusion
tomorrow morning.
Showers and thunderstorms are expected to move into the entire
region today and linger into midday tomorrow primarily from KSBA
northward. The strongest storms and greatest extent of the storms
will be late this afternoon and evening.
The marine intrusion will return to the KSBP and KSMX about 09z
and to KOXR and KCMA about 12z.
Otherwise and elsewhere VFR conditions will prevail.
KLAX...Moderate to high confidence in the current TAF. There is a
forty percent chance of a shower or TSTM 21Z-10Z. Otherwise VFR
conditions will prevail. No east winds greater than seven knots
are expected during the forecast period.
KBUR...Moderate to high confidence in the current TAF. There is a
forty percent chance of a shower or TSTM 20Z-10Z. Otherwise VFR
conditions will prevail.
&&
.MARINE...10/200 pm
Thunderstorms will move through the coastal waters today through
Monday. These thunderstorms could produce erratic and gusty
winds... locally high seas... heavy downpours... and frequent
cloud to water lightning. Waterspouts and hail are possible.
Winds across the coastal waters will remain below advisory levels
through at least Wednesday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect through late tonight for zones
36-38-51>54-59-88-547. (See LAXFFALOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
No significant hazards expected.
&&
PUBLIC...Kaplan/DB
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Sweet
weather.gov/losangelesIn the hours before
Special weather statement, Sep 10, 1:55 PM PDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT National Weather Service LOS ANGELES/OXNARD CA 155 PM PDT Sun Sep 10 2017 CAZ034>041-044>046-051>054-059-087-088-547>550-110900- San Luis Obispo County Central Coast- Santa Barbara County Central Coast-Santa Ynez Valley- San Luis Obispo County Interior Valleys-Cuyama Valley- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area- San Luis Obispo County Mountains-Santa Barbara County Mountains- Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley-Catalina and Santa Barbara Islands- Santa Clarita Valley-Los Angeles County San Fernando Valley- Los Angeles County San Gabriel Valley- San Miguel and Santa Rosa Islands-Santa Cruz and Anacapa Islands- 155 PM PDT Sun Sep 10 2017 ...Potential for strong and locally damaging thunderstorms across Southwest California and adjacent coastal waters through tonight... A closed low pressure system off the coast of Southwest California will continue to draw up subtropical moisture into the region, bringing an increased threat of thunderstorms through tonight. Some of these thunderstorms could be strong, with locally damaging wind gusts up to 60 mph, hail locally up to 1 inch in diameter, as well as the potential for dangerous cloud to ground lightning. In addition, conditions are favorable for isolated funnel clouds and waterspouts. There is the also the potential for heavy rainfall with training thunderstorms through tonight, resulting in the potential for flash flooding across the mountains, Antelope Valley, and the recent burn areas in the valleys. Please refer to the Flash Flood Watch product for more details on the flash flood potential. Stay tuned to the latest forecasts, especially if you are planning on camping or hiking today. Remember to never drive through flooded roadways and seek shelter indoors or in a hard top vehicle, if you hear thunder. Gomberg/Kaplan/Munroe
Special weather statement, Sep 10, 2:58 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service OXNARD CA
258 PM PDT SUN SEP 10 2017
CAZ038-052-102330-
Santa Barbara County Mountains CA-Cuyama Valley CA-
258 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST SANTA BARBARA COUNTY
UNTIL 430 PM PDT...
At 254 PM PDT, Doppler radar was tracking a strong thunderstorm
near Big Pine Mountain...drifting northwest towards the foothills
of the Cuyama Valley.
Nickel size hail, wind gusts up to 50 mph, and frequent lightning will
be possible with this storm. In addition, heavy rainfall will
likely generate localized flash flooding.
Locations impacted include...
Big Pine Mountain and foothills of the Cuyama Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3457 11949 3472 11982 3492 11964 3486 11950
3471 11945
TIME...MOT...LOC 2154Z 240DEG 49KT 3469 11946
Gomberg/RMThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:38 PM PDT | Special Weather Statement | LOX | 37 min | |
| Sep 9, 7:04 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Sep 9, 7:20 PM PDT | Special Weather Statement | LOX | Los Angeles | 40 min |
| Sep 9, 7:38 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Sep 9, 7:44 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 31 min |
| Sep 10, 8:49 AM PDT | Special Marine Warning | LOX | 56 min | |
| Sep 10, 9:46 AM PDT | Special Marine Warning | LOX | 29 min | |
| Sep 10, 10:15 AM PDT | Special Marine Warning | LOX | 60 min | |
| Sep 10, 2:39 PM PDT | Special Marine Warning | LOX | 51 min | |
| Sep 10, 2:58 PM PDT | Special Weather Statement | LOX | Santa Barbara | 92 min |
| Sep 10, 3:25 PM PDT | Special Marine Warning | LOX | 95 min | |
| Sep 10, 4:03 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Sep 10, 4:15 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Sep 10, 4:52 PM PDT | Special Weather Statement | LOX | Santa Barbara | 53 min |
| Sep 10, 4:55 PM PDT | Special Marine Warning | LOX | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.